Alert archive / New Mexico / Flash Flood Warnings in 1999

Flash Flood Warning 27, NWS Midland/Odessa, TX

May 24, 1999Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 24, 1999, 9:49 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1999, 9:49 PM MDT (03:49 UTC)
Expired
May 25, 1999, 1:00 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250350
FFWMAF
NMC025-250650-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
949 PM MDT MON MAY 24 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEASTERN NEW MEXICO

* UNTIL 1 AM MDT

* AT 945 PM MDT... AREA LAW ENFORCEMENT AND WEATHER SPOTTERS
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED OVER
  EASTERN LEA COUNTY...MOVING SLOWLY EAST.

* EXCESSIVE RAINFALL AT THE RATE OF 1 TO 3 INCHES PER HOUR WILL
  PRODUCE FLOODING ACROSS EASTERN LEA COUNTY THROUGH 1250 AM MDT.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN.  WATER DEPTHS OF CURB
TO CURB HAS BEEN REPORTED...ESPECIALLY OVER 4THE SOUTHERN PORTIONS
OF THE CITY OF HOBBS.  DO NOT DRIVE IN AREAS WHERE THE WATER COVERS
THE ROAD.

RSB


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:52 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 24, 6:52 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
752 PM CDT MON MAY 24 1999

CONVECTION COMING TOGETHER WRN AREAS AS TSTMS THAT INITIATED IN
MEXICAN MTNS DRIFTING E/NE WITH MEAN STEERING FLOW. EXPECT TSTMS TO
INCREASE IN COVERAGE...ESPECIALLY W OF PECOS RIVER...AS WELL DEFINED
OUTFLOW BOUNDARY NEARING THE PECOS RIVER LIKELY TO ENHANCE ONGOING
CONVECTION. OTHERWISE N OF THE BOUNDARY TEMPS HAVE COOLED AND
00Z KMAF SOUNDING SHOWING CAPES 1400 J/KG BUT STILL A CAP TO
OVERCOME. ATTM WOULD OPT TO MAINTAIN POPS N/E OF BOUNDARY WITH
UPDATES POSSIBLY LATER.

GPM

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:36 PM MDTSevere Thunderstorm WarningMAFLea59 min
May 24, 7:53 PM MDTSevere Thunderstorm WarningMAFEddy52 min
May 24, 8:08 PM MDTFlash Flood WarningMAFLea3 hr
May 24, 8:33 PM MDTSevere Thunderstorm WarningMAFLea57 min
May 24, 8:54 PM MDTTornado WarningMAFLea36 min
May 24, 9:29 PM MDTSevere Thunderstorm WarningMAFLea31 min

Nearby

Flash Flood Warnings in New Mexico, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.